I recently found out I have Autoimmune Hepatitis. I have been on Prednisone for 2 months now. The first month was 30 mg a day, the second month is now 20 mg a day, which appears to be a low dose compared to others that have written to you. My doctor (Gastroenterology) will be giving me Imuran soon. He does not believe in alternative medicine. I am having horrible reactions to the prednisone & want off. I hate drugs and their side effects. I have been having sharp pains in my stomach & ulcers are one of the many side effects from Prednisone. I also have bruises, swelling, trouble sleeping.
I read a book by Dr. Sandra Cabot, M.D. "Liver Cleansing Diet" (www.liverdoctor.com). She has a Dietary Supplement 'Livatone Plus designed for those with Auto-immune liver diseases (autoimmune hepatitis), Hepatitis A,B&C, etc. The ingredients are Milk Thistle, Glutamine, Glycine, Taurine, Cysteine, Vitamin B's, C & E, Glutathione, Selenium, Green Tea, Lecithin, Zinc, Broccoli powder. Are you familiar with her book and the supplement?
I have been taking this supplement along with the Prednisone. My AST & ALT returned to normal after the 1st month. I would like your opinion about going off the Prednisone and only using the Livatone supplement, to see if my ALT & AST remain normal. I have an appt next week & will be talking to my doctor about this, but wanted to know how you felt about it.
Also, I would like to know how I go about locating a Hepatologist that also studies alternative medicine. Thank you for your help.
I just wanted to make a comment about the prednisone. A few years back, I was bitten by a brown recluse. The infection spread fast and my doctor had to open my leg to drain it out. In the doctor's office I caught a staph infection. To treat that, I was put on antibiotics and prednisone for months. The worst side effect was the constant yeast infections. To take of that, I was given a new drug. It's one pill, good for several weeks. It's supposed to be more convenient. Yeah, Right. After several doses, my doctor advized me that it could damage the liver. Just be sure to ask questions and read up on all medicine prescribed to you.
You should discuss any changes with your dr at the next appt. the improvement you felt could be from the herbs, the pred, or both, so cutting the pred without tapering is not advisable. I always feel suspicious of Mds that are not published in any medical journal but is making tons of money selling products and advice on TV. This S cabot is a gynecologist in Australia, but claims to be an expert in gastroenterology, weight loss, urology, and God knows what else. I don't mind trying alternatives but not from someone that is drawing lots of profit from "believers". Be very careful with your liver, these people have nothing to loose, you do.
I am one that believes in alternative medicine. There are many that have been shown to be effective, but most Dr's do not recommend, as they get rewards and benefits from pharmacutical companies. There is another web site with a liver cleanse that is suppose to be great. It is quite harsh, as you fast for three days, drinking just fruit juice, and broth. WWW.herbdoc.com.
I am not to familiar with autoimmune hep, but I have hep c. Some of the herbs that I take now, are milk thisthle(Atleast 80%) 3x day, 800 iu vitamin e, 2000mg vitamin c, aplha lipocic acid 100mg, selenium 200mg, echinacea 250mg, goldenseal 250mg, and mutivitamin. Another good supplement is NAC. This is what they give you in an emergency when you go to hospital for tylenol overdose. Protects the liver. I take ocassionally. There is alot of stuff on web, but you must do alot of research to conclude what is real, and scam. Good luck..
I belive we need to make a balance between alternative medicine
and western medicine. We must know as much as we can about treatments offered from both alternative and western medicine.
I take many herbs and supplements for my Hep-C, but they were prescribed by a Naturopathic Physicians and I also researched them myelf.
Just like I studied the Interferions then went and discused my options with a Dr, and will be starting TX again Friday.
Livatone Plus contains many of the same supplements that I take daily for hep-C, but I am not over sold on the product. Dr Andrew Lessman a very good line of daily supplements.
My over all thought on the question you ask is check with your Dr! Prednisone is a very potant drug, could be that it is the one that has lowered you Liver Panel levels.
What I was told about milk thistle is that yes it must be atleast 80% symlarian, to be effective. Dr. told me that it was like being out in the sun, in a jogging suit sweating. You are dehydrating, so you drink some water. You feel better, but you are still in the sun sweating!! The most effective form of milk thistle is Silphilos, I think that is the right spelling?? It is better absorbed, and higher concentrations in blood for longer periods of time.
The reason Dr's tell you not to take milk thistle, is that most of them compare results with other dr's. They submit for studies, and also send results to pharmacutical companies for comparison. They want to know exactly what the drug is doing, and have less factors to rule out.
Take milk thistle, and vitamin e, and c. These are essential for hep c effected people. There are studies that show patients on tx that take a supplement called NAC, their SVR% increases, and follow up BX shows improvement.
the one thing that kind of makes sense is the protective nature of milk thistle to toxins in the liver. these meds are toxins, so milk thistle could interfere with them entering the liver cells, the same way it interfered with the toxin from the mushrooms. why take a chance? my doc said not to taking it while on tx either. not all of our stats are going to reach any studies, so i don't think the reason they say no is because of the drug companies.
My PA said my stats might be used in quality of life studies only, since i am not in one of their clinical trials.
I don't take it every day, but antioxidants are important to prevent the damage from oxidation the meds promote.
I read your post and had a question regarding milk thistle,
My doc said that he feels milk thistle is very good as long as it is 80 pct but he also said do not take while on tx. that is messes up the blood work.
that good milk thistle coats and protects the liver and that while on tx we do not want to do that we want the meds to attack the virus.
this is just what i was told has anyone ever heard this or anything to the contrary?
Please, always keep in mind that vitamin supplements are not FDA controlled, therefore there is no way to be certain of the actual contents of the supplement itself. Consumer reports did a really good study on this issue a while ago and CVS came out on top in terms of consistency in advertsing and actual ingredients listed on bottles, etc.
I was diagnosed with autoimmune hepatitis also. I'm twelve years old and would love to know more about that Livaton supplement. Last christmas they sated me off at 60mg of prednisone. i was doing fine till I got down to about 15mg. My AST and ALT went crazy again so he kicked me up 40mg a day. It has been AWFUL, I'm now back down to 15mg but my numbers are going a little weird on me again. So please what did your doc say about Livaton? Did he "OK" it? I hate being on this stupid medicine and would ask for anything to get off of it!!! Tell me did it really work?
It makes me so happy to hear that you found something!!! Thank you soooo much and I'll ask my doc to see what he thinks about it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.